Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 21, 2007

August 21, 2007 · NWS GID · 22 events in 8 counties and zones

Severe thunderstorms produced a widespread area of large hail and high winds from Gosper County to Sherman County. Some of the worst damage was along the Dawson and Gosper counties line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$7.5 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms produced a widespread area of large hail and high winds from Gosper County to Sherman County. Some of the worst damage was along the Dawson and Gosper counties line. In this area, the combination of 40 to 60 mph winds and hail to the size of golf balls battered crops. There were several reports of tree limbs down around the lake and in the town of Elwood. The crow's nest (i.e. announcer's booth) at the Elwood football field was blown apart by the wind. Though not as prolific, the hail was generally bigger to the northeast in northwest Buffalo County, and in Sherman County about halfway between Rockville and Loup City, where baseball size hail was reported on Highway 58.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 21, 1:59 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 21, 1:59 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT TUE AUG 21 2007

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT. THE FORECAST
CHALLENGE THROUGH THE PERIOD WILL ONCE AGAIN CENTER ON
THUNDERSTORMS... SOME POSSIBLY SEVERE.

ATMOSPHERE IS BEGINNING TO DESTABILIZE WITH STRONG AFTERNOON
HEATING. EARLY AFTERNOON TEMPERATURES ARE BACK INTO THE 90S AND A
CUMULUS FIELD IS NOW FORMING ACROSS OUR NORTHWESTERN CWA. MID LEVEL
CAP IS STRONGER TODAY THAN YESTERDAY BUT STILL EXPECT CONVECTION TO
EVENTUALLY OVERCOME CAPPING...WHICH SHOULD FIRST OCCUR ACROSS
NORTHERN AND WESTERN ZONES WITHIN THE NEXT FEW HOURS. BULK OF UPPER
LEVEL ENERGY ASSOCIATED WITH UPPER TROUGH ACROSS THE NORTHERN PLAINS
WILL INTERACT WITH STRONG INSTABILITY AND WEAK SFC BOUNDARY ACROSS
PORTIONS OF OUR CWA TO INITIATE CONVECTION. CONVECTION WILL THEN
SPREAD EAST AND PERHAPS A BIT SOUTHEAST DURING THE EVENING HOURS.
OPERATIONAL FORECAST MODELS AND ENSEMBLES ARE IN FAIRLY GOOD
AGREEMENT WITH THIS SET UP...WHICH PUTS THE GREATEST THREAT FOR
THUNDERSTORMS ACROSS THE NORTHWESTERN TWO THIRDS OF OUR CWA. ML CAPE
VALUES WILL ONCE AGAIN CLIMB OVER 5000 J/KG THIS AFTERNOON. 0 TO 6KM
VERTICAL SHEAR VALUES WILL BE SLIGHTLY LOWER THAN YESTERDAY...BUT
STILL RESPECTABLE ESPECIALLY ACROSS THE NORTH AT 30 TO 35KT.
COMBINATION OF SHEAR...INSTABILITY...ALONG WITH AT LEAST SOME
DYNAMICS WILL MAKE SEVERE WEATHER LIKELY ACROSS PORTIONS OF OUR CWA
LATER THIS AFTERNOON INTO THIS EVENING.

OVERNIGHT CONVECTION WILL FORCE FRONTAL BOUNDARY BACK TOWARDS THE
SOUTH FURTHER INTO THE HEART OF OUR CWA BY LATE TONIGHT INTO
TOMORROW. THIS WILL ACT TO COOL TEMPERATURES DOWN BY A FEW DEGREES
TOMORROW ACROSS THE NORTH...WHILE PROVIDING A CONTINUING FORCING
MECHANISM FOR STRONG TO SEVERE THUNDERSTORMS ONCE AGAIN TOMORROW
AFTERNOON AND EVENING.

.LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FOCUS IS ON
CONTINUED THUNDERSTORM CHANCES THROUGH FRIDAY.

AN ACTIVE PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. A STALLED
SURFACE FRONT REMAINS DRAPED ACROSS THE REGION ON THURSDAY...WITH AN
UPPER TROUGH TO THE WEST OVER THE WESTERN CONUS. MODELS ARE IN
AGREEMENT IN EJECTING SHORTWAVE ENERGY FROM THE TROUGH EASTWARD
ACROSS THE AREA BUT DIFFER WITH RESPECT TO TIMING OF THIS. PLENTY OF
MOISTURE/INSTABILITY WILL BE IN PLACE ACROSS THE AREA TO SUPPORT
STRONG CONVECTION...PARTICULARLY ACROSS SOUTHERN PORTIONS OF THE
CWFA SOUTH OF THE SURFACE BOUNDARY. OF COURSE ACTUAL BOUNDARY
PLACEMENT WILL DEPEND ON INFLUENCE OF CONVECTIVE OUTFLOWS/INFLUENCES
THE NEXT COUPLE OF DAYS...SO EXACT PLACEMENT BY THURSDAY REMAINS IN
QUESTION. THE BETTER PRECIP CHANCES HOLD OFF UNTIL THURSDAY NIGHT
WHEN BETTER UPPER FORCING COMES AS THE RIGHT ENTRANCE REGION OF AN UPPER
JET STREAK MOVES ACROSS THE CWFA AND THE LLJ INCREASES TO AROUND
40 KTS. THUS ANOTHER MCS THURSDAY NIGHT LOOKS LIKE A GOOD BET AT
THIS POINT...AND THIS ADDITIONAL RAINFALL ON TOP OF THAT EXPECTED
OVER THE NEXT COUPLE OF DAYS COULD POSE SOME HYDRO ISSUES. THE
MAIN UPPER TROUGH PUSHES ACROSS THE PLAINS ON FRIDAY...PROVIDING
THE LAST REAL SHOT OF PRECIP FOR THIS STRING OF POTENTIALLY WET
DAYS. THE UPPER TROUGH WILL PUSH THE STALLED SURFACE BOUNDARY
SUFFICIENTLY FAR SOUTH OF THE FORECAST AREA BY SATURDAY TO SHUNT
RAIN CHANCES SOUTH OF THE AREA.

COOLER TEMPERATURES ARE IN STORE FOR THE THURSDAY THROUGH SATURDAY
PERIOD...BUT DEGREE OF COOL DOWN IS TRICKY. COULD SEE A PRETTY GOOD
NORTH TO SOUTH GRADIENT ACROSS THE REGION ON THURSDAY DUE TO FRONTAL
POSITION...AND CURRENTLY HAVE ABOUT A 10 DEGREE SPREAD. SATURDAY
LOOKS LIKE THE PICK DAY OF THE WEEK AS PRECIP PUSHES SOUTH AND DRIER
AIR SPREADS IN BEHIND THE FRONT. EAST TO SOUTHEAST SURFACE WINDS AND
H85 TEMPS IN THE UPPER TEENS SHOULD HOLD TEMPS IN THE 80S FOR HIGHS.
A WARMING TREND THEN BEGINS ON SUNDAY AS THE LEE TROUGH DEEPENS AND
SURFACE HIGH PUSHES EASTWARD...RESULTING IN INCREASING SOUTHERLY
WINDS AND WAA. TEMPS CONTINUE TO WARM MONDAY INTO TUESDAY UNDER THE
INFLUENCE OF SOUTHWEST FLOW ALOFT AND SOUTHERLY FLOW AT LOW
LEVELS...WHICH WILL ALSO BRING MOISTURE BACK NORTHWARD. THE NEXT
CHANCE FOR ORGANIZED PRECIP COMES TUESDAY OR TUESDAY NIGHT AS AN UPPER
TROUGH TRACKING ACROSS SOUTHERN CANADA AND THE NORTHERN TIER
STATES SENDS A COLD FRONT SOUTH. HAVE HELD OFF ON POPS UNTIL
TUESDAY NIGHT AS ENSEMBLE DATA SUPPORTS A SLOWER SOLUTION THAN
OPERATIONAL GFS RUNS...WITH HPC GUIDANCE SUPPORTING A SLOWER
SOLUTION AS WELL.

&&

.AVIATION...18Z TAF. HOT AND MUGGY VFR CONDITIONS EXPECTED EARLY
THROUGH MID AFTERNOON WITH SOUTHERLY FLOW AT KGRI. THUNDERSTORMS
WILL THEN FORM TO THE NORTH AND WEST OF KGRI BY LATE AFTERNOON
WITH THE BEST CHANCE OF THUNDERSTORMS AT KGRI AFTER 6PM AND
ESPECIALLY LATER ON THIS EVENING. THUNDERSTORMS COULD BE STRONG TO
SEVERE AND WILL LIKELY SEND OUTFLOW BOUNDARIES THROUGH THE AREA
DURING THE EVENING HOURS. VISIBILITY AND CEILING HEIGHTS CAN BE
EXPECTED TO FALL DURING THUNDERSTORMS BUT OTHERWISE SHOULD BE IN
THE VFR RANGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

WESELY/KB
Hazardous weather outlook, Aug 21, 11:00 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1200 PM CDT TUE AUG 21 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1200 PM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY ACROSS THE OUTLOOK AREA WILL PROVIDE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT AFTER 4 PM. THE STORMS ARE EXPECTED
TO BECOME MORE ORGANIZED DURING THE EVENING AND OVERNIGHT HOURS.
THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND
LARGE HAIL THE SIZE OF GOLFBALLS. LOCALLY HEAVY RAINFALL AMOUNTS
AROUND TWO INCHES ARE POSSIBLE...WHICH MAY CAUSE FLOODING PROBLEMS.

DANGEROUSLY HOT CONDITIONS ARE ONCE AGAIN EXPECTED THIS AFTERNOON
WITH HEAT INDEX VALUES OF 100 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL BOUNDARY WILL REMAIN ACROSS THE OUTLOOK AREA THROUGH THE
WORKWEEK. THIS WILL BRING CONTINUED CHANCES FOR THUNDERSTORMS...WHICH
MAY BECOME SEVERE. IN ADDITION...SEVERAL DAYS OF RAINFALL MAY
RESULT IN FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Aug 21, 1:08 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
208 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     FRANKLIN                40.10N 98.95W
08/20/2007                   FRANKLIN           NE   LAW ENFORCEMENT

            TREES REPORTED DOWN IN FRANKLIN.

0415 PM     TSTM WND DMG     7 N FRANKLIN            40.20N 98.95W
08/20/2007                   FRANKLIN           NE   TRAINED SPOTTER

            WINDOWS BLOWN OUT OF A HOUSE.

&&

NWS
Local storm report, Aug 21, 1:13 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
213 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 S SHICKLEY            40.36N 97.72W
08/20/2007  E1.00 INCH       FILLMORE           NE   CO-OP OBSERVER

&&

NWS
Local storm report, Aug 21, 1:17 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             OSCEOLA                 41.18N 97.55W
08/20/2007  E1.75 INCH       POLK               NE   CO-OP OBSERVER

&&

NWS
Local storm report, Aug 21, 1:23 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     4 W RED CLOUD           40.09N 98.60W
08/20/2007  E60 MPH          WEBSTER            NE   LAW ENFORCEMENT

&&

NWS
Local storm report, Aug 21, 1:27 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
227 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 ESE PHILLIPSBURG      39.72N 99.24W
08/20/2007  E1.00 INCH       PHILLIPS           KS   LAW ENFORCEMENT

0322 PM     HAIL             3 SW GLADE              39.65N 99.35W
08/20/2007  E1.75 INCH       PHILLIPS           KS   LAW ENFORCEMENT

0345 PM     TSTM WND GST     5 E PHILLIPSBURG        39.75N 99.23W
08/20/2007  E60.00 MPH       PHILLIPS           KS   TRAINED SPOTTER

0405 PM     TSTM WND DMG     FRANKLIN                40.10N 98.95W
08/20/2007                   FRANKLIN           NE   LAW ENFORCEMENT

            TREES REPORTED DOWN IN FRANKLIN.

0408 PM     TSTM WND GST     6 NNE KENSINGTON        39.85N 98.99W
08/20/2007  E60.00 MPH       SMITH              KS   PUBLIC

0415 PM     TSTM WND DMG     7 N FRANKLIN            40.20N 98.95W
08/20/2007                   FRANKLIN           NE   TRAINED SPOTTER

            WINDOWS BLOWN OUT OF A HOUSE.

0415 PM     TSTM WND GST     10 N KENSINGTON         39.91N 99.03W
08/20/2007  E60.00 MPH       SMITH              KS   TRAINED SPOTTER

0415 PM     HAIL             1 W GUIDE ROCK          40.07N 98.35W
08/20/2007  E0.88 INCH       WEBSTER            NE   PUBLIC

0430 PM     TSTM WND DMG     AGRA                    39.76N 99.12W
08/20/2007                   PHILLIPS           KS   LAW ENFORCEMENT

            CARPORT BLOWN OVER.

0434 PM     HAIL             NELSON                  40.20N 98.07W
08/20/2007  E1.00 INCH       NUCKOLLS           NE   LAW ENFORCEMENT

0435 PM     TSTM WND GST     4 W RED CLOUD           40.09N 98.60W
08/20/2007  E60.00 MPH       WEBSTER            NE   LAW ENFORCEMENT

0445 PM     TSTM WND GST     1 E LAWRENCE            40.29N 98.24W
08/20/2007  E60.00 MPH       NUCKOLLS           NE   PUBLIC

0456 PM     HAIL             1 S DEWEESE             40.34N 98.14W
08/20/2007  E1.00 INCH       NUCKOLLS           NE   STORM CHASER

0504 PM     HAIL             4 W EDGAR               40.37N 98.05W
08/20/2007  E1.25 INCH       CLAY               NE   LAW ENFORCEMENT

0505 PM     HAIL             DAVENPORT               40.31N 97.81W
08/20/2007  E1.75 INCH       THAYER             NE   TRAINED SPOTTER

0515 PM     TSTM WND GST     DAVENPORT               40.31N 97.81W
08/20/2007  E65.00 MPH       THAYER             NE   TRAINED SPOTTER

0525 PM     TSTM WND DMG     SUPERIOR                40.02N 98.07W
08/20/2007                   NUCKOLLS           NE   TRAINED SPOTTER

            6 INCH DIAMETER TREE LIMBS DOWNED IN CITY PARK

0528 PM     TSTM WND GST     2 N WOODSTON            39.48N 99.10W
08/20/2007  E60.00 MPH       ROOKS              KS   PUBLIC

0530 PM     TSTM WND GST     2 E HARDY               40.01N 97.89W
08/20/2007  E60.00 MPH       NUCKOLLS           NE   PUBLIC

0530 PM     TSTM WND GST     2 NE WEBBER             39.95N 98.01W
08/20/2007  E65.00 MPH       JEWELL             KS   TRAINED SPOTTER

0533 PM     HAIL             1 W GENEVA              40.53N 97.62W
08/20/2007  E0.88 INCH       FILLMORE           NE   EMERGENCY MNGR

0533 PM     TSTM WND GST     4 S GENEVA              40.47N 97.60W
08/20/2007  E60.00 MPH       FILLMORE           NE   EMERGENCY MNGR

0545 PM     TSTM WND DMG     3 W OHIOWA              40.41N 97.51W
08/20/2007                   FILLMORE           NE   EMERGENCY MNGR

            3 INCH DIMATER TREE LIMBS DOWN AND RAIL CARS PUSHED DOWN
            TRACK BY STRONG WINDS.

0554 PM     TSTM WND GST     HEBRON                  40.17N 97.59W
08/20/2007  M57.00 MPH       THAYER             NE   AWOS

            HEBRON AWOS

0610 PM     HAIL             OSCEOLA                 41.18N 97.55W
08/20/2007  E1.75 INCH       POLK               NE   CO-OP OBSERVER

0610 PM     HAIL             4 S SHICKLEY            40.36N 97.72W
08/20/2007  E1.00 INCH       FILLMORE           NE   CO-OP OBSERVER

0610 PM     TSTM WND GST     RANDALL                 39.64N 98.05W
08/20/2007  E60.00 MPH       JEWELL             KS   TRAINED SPOTTER

            TREE LIMBS 4-5 INCHES IN DIAMETER REPORTED DOWN.

0615 PM     TSTM WND GST     ALTON                   39.47N 98.95W
08/20/2007  E60.00 MPH       OSBORNE            KS   TRAINED SPOTTER

            SMALL HAIL ALSO REPORTED.

0625 PM     TSTM WND DMG     3 NE SHELBY             41.22N 97.39W
08/20/2007                   POLK               NE   CO-OP OBSERVER

            CROP DAMAGE TO AREA CORN FIELDS. 8 INCH TREE LIMBS
            REPORTED DOWN. MARBLE SIZE HAIL ALSO OBSERVED AT THE TIME
            OF EVENT.

0630 PM     TSTM WND DMG     3 NE SHELBY             41.22N 97.39W
08/20/2007                   POLK               NE   CO-OP OBSERVER

            8 INCH DIMATER TREE LIMBS DOWNED BY STRONG WINDS

0630 PM     TSTM WND GST     BELOIT                  39.47N 98.11W
08/20/2007  E60.00 MPH       MITCHELL           KS   CO-OP OBSERVER

            MARBLE SIZE HAIL ALSO REPORTED AT THE TIME OF EVENT.

0637 PM     HAIL             OSCEOLA                 41.18N 97.55W
08/20/2007  E1.75 INCH       POLK               NE   TRAINED SPOTTER

0640 PM     HAIL             5 W FULLERTON           41.36N 98.07W
08/20/2007  E1.00 INCH       NANCE              NE   STORM CHASER

0650 PM     HAIL             2 WSW FULLERTON         41.35N 98.01W
08/20/2007  E1.00 INCH       NANCE              NE   LAW ENFORCEMENT

0659 PM     HAIL             BELOIT                  39.47N 98.11W
08/20/2007  E1.00 INCH       MITCHELL           KS   LAW ENFORCEMENT

0714 PM     HAIL             PLAINVILLE              39.23N 99.30W
08/20/2007  E0.88 INCH       ROOKS              KS   LAW ENFORCEMENT

0724 PM     HAIL             3 NW CENTRAL CITY       41.15N 98.04W
08/20/2007  E1.75 INCH       MERRICK            NE   EMERGENCY MNGR

0732 PM     HAIL             3 NW CENTRAL CITY       41.15N 98.04W
08/20/2007  E2.75 INCH       MERRICK            NE   EMERGENCY MNGR

0739 PM     HAIL             5 NE CENTRAL CITY       41.17N 97.93W
08/20/2007  E0.88 INCH       MERRICK            NE   EMERGENCY MNGR

&&

NWS
Special weather statement, Aug 21, 4:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT TUE AUG 21 2007

NEZ072-082-212315-
FURNAS-GOSPER-
544 PM CDT TUE AUG 21 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR BARTLEY...OR 32 MILES NORTHWEST OF NORTON...
AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAMBRIDGE BY 550 PM CDT
  HOLBROOK BY 600 PM CDT
  ARAPAHOE BY 605 PM CDT

QUARTER SIZE HAIL...AND WINDS AROUND 60 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN NORTHWESTERN FURNAS AND SOUTHERN GOSPER COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
August 21, 4:45 PM CST
Where
Dawson County, 2 mi WNW of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
40.791, -99.765

Hail, Gosper

When
August 21, 5:00 PM CST
Where
Gosper County, 8 mi SW of Elwood
Measured
1 in hail
Reported by
Public
Coordinates
40.518, -99.958

Hail, Gosper

When
August 21, 5:15 PM CST
Where
Gosper County, Smithfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -99.730

Hail, Buffalo

When
August 21, 5:35 PM CST
Where
Buffalo County, 6 mi NE of Miller
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.991, -99.299

Hail, Dawson

When
August 21, 5:35 PM CST
Where
Dawson County, 6 mi NE of Overton
Measured
1 in hail
Reported by
Public
Coordinates
40.791, -99.449

Hail, Phelps

When
August 21, 5:35 PM CST
Where
Phelps County, 9 mi N of Bertrand
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -99.630

Hail, Gosper

When
August 21, 5:41 PM CST
Where
Gosper County, Johnson Res
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.700, -99.850

Hail, Buffalo

When
August 21, 5:45 PM CST
Where
Buffalo County, 4 mi NW of Pleasanton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.011, -99.134

Hail, Dawson

When
August 21, 5:45 PM CST
Where
Dawson County, 4 mi SE of Lexington
Measured
0.88 in hail
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.739, -99.676

Winds blew at 40 to 50 mph with the hail.

Hail, Sherman

When
August 21, 5:50 PM CST
Where
Sherman County, 4 mi WSW of Hazard
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
41.078, -99.151

Hail, Sherman

When
August 21, 6:00 PM CST
Where
Sherman County, 7 mi S of Loup City
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
41.179, -98.980

Hail, Dawson

When
August 21, 6:41 PM CST
Where
Dawson County, 10 mi S of Cozad
Measured
1 in hail
Property damage
$5,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.725, -99.970

Winds up to 60 mph blew along with the hail.

Hail, Howard

When
August 21, 6:45 PM CST
Where
Howard County, 11 mi N of St Paul
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.379, -98.470

Hail, Greeley

When
August 21, 6:48 PM CST
Where
Greeley County, 6 mi N of Wolbach
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.487, -98.400

Hail, Dawson

When
August 21, 6:51 PM CST
Where
Dawson County, 7 mi SSW of Darr
Measured
1 in hail
Property damage
$5,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.727, -99.931

The wind blew up to 60 mph with the hail.

Thunderstorm Wind, Gosper

When
August 21, 6:55 PM CST
Where
Gosper County, 5 mi ENE of Johnson Res
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.728, -99.762

Hail, Valley

When
August 21, 7:03 PM CST
Where
Valley County, 6.05 mi NW of Elyria
Measured
1 in hail
Reported by
Public
Coordinates
41.742, -99.103

Hail, Dawson

When
August 21, 7:25 PM CST
Where
Dawson County, 4 mi S of Lexington Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.722, -99.770

Hail, Gosper

When
August 21, 7:52 PM CST
Where
Gosper County, 6 mi SW of Johnson Res
Measured
1 in hail
Property damage
$5,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.639, -99.931

Gusty winds, up to 60 mph, accompanied the hail.

Thunderstorm Wind, Gosper

When
August 21, 8:00 PM CST
Where
Gosper County, Elwood
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.600, -99.850

Hail, Gosper

When
August 21, 8:16 PM CST
Where
Gosper County, 2 mi E of Johnson Res
Measured
1.25 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.700, -99.812

Hail, Dawson

When
August 21, 8:25 PM CST
Where
Dawson County, 4 mi S of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
40.722, -99.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56277, 56278, 56279, 56280, 56281, 56282, 56284, 56285, 56286, 56287, 56289, 56291, 56292, 56293, 56294, 56295, 56296, 56297, 56298, 56299, 56300, 56301.